Monday September 24th 2018

You're leaving Addictionblog.org and will be automatically redirected to Recovery.org.


Go back to Addictionblog.org

How to stop taking opiates?

Overcoming an opiate addiction is not easy, but it is possible! When deciding to how/when/why to quit using opiates… you should definitely consult a doctor since there are recommended methods to quit, and some risky and ineffective ones. In fact, there are medications and protocols that can make the process much less intense or severe.

But what can you expect when you decide to stop taking opiates? How can you manage the withdrawal symptoms? We explain how you can stop taking opiates safely in this article. Then, we invite you to ask your questions or share your experiences in the comments section at the end. In fact, we try to respond to all questions or comments personally!

Can I just stop taking opiates?

Not really. Quitting opiates cold turkey can trigger serious, intense, or severe withdrawal symptoms that can be lessened.

Why do most people want to quit n the first place? There are several reasons you may want to quit using. The most common reasons include:

  • Decreased level of pain tolerance or drug effect
  • Evidence of illegal or unsafe behaviors
  • Lack of drug efficacy
  • Negative consequences to your health, work, or home life
  • Occurrence of severe unmanageable adverse effects

Regardless of the reasons why you may think it’s best to discontinue an opiate, it is almost never recommended to do it all of a sudden. Quitting an opiate drug overnight might cause intense and dangerous withdrawal and lead to serious health complications.

What happens when you stop taking opiates?

First, let’s get a better understanding of what happens when you are taking opiates.

With continued use over a period of several weeks, you become tolerant and physically dependent on opiate drugs. Over time, psychological dependence can also develop.

1. Tolerance means that a previously effective dose becomes less efficient at blocking pain or getting you high. This is why you need to take larger doses… to get the wanted effects.

2. Physical dependence means that the body has adjusted to the presence of the opiate and cannot function normally without regular dosing. A physically dependent person is ready to go great lengths to keep their drug use active and avoid feeling pain again…nicluding the effects of detox or withdrawal.

3. Addiction is a chronic, cyclical brain disease. With habitual use of painkillers or stronger opiate drugs, your brain is rewired in a way that opiates become your primary source of pleasure. A person may start to crave opiates just to feel joy and happiness in life, or to block emotional pain.

So, what happens when you quit?

The process of stopping or cutting back on opiates after heavy use causes a number of symptoms called withdrawal symptoms. Here are the reasons behind the occurrence of the most common opiate withdrawal symptoms:

SWEATING: When you stop taking opiates, the hypothalamus (the part of the brain responsible for emotions) starts acting chaotic and panicky. The hypothalamus also regulates the body’s temperature and when opiates are stopped the body starts sweating excessively.

INTESTINAL ISSUES: Taking opiates causes constipation or a slowing of excretion. When you quit, the gastroinstestinal tract is sped up and usually ends up vomiting and having diarrhea.

MUSCLE PAIN: Active opiate users are accustomed having the pain receptors in the synapses of the nerves blocked, so after quitting… minor muscle aches and everyday discomfort can feel extremely painful.

Side effects of stopping opiates

When a person uses opiates habitually it is very likely that they will experience a variety of withdrawal symptoms upon cessation. Opiate withdrawal effects appear quickly after discontinuation and can be quite uncomfortable. While withdrawal from opiates is not life threatening in healthy individuals, detox can be risky for people with significant health problems.

Opiate withdrawal symptoms are divided into two groups based on their time of onset.

Withdrawal symptoms felt right after quitting opiates:

  • agitation
  • anxiety
    increased tearing
  • insomnia
  • muscle aches
  • runny nose
  • sweating
  • yawning

Symptoms felt during later stages of opiate withdrawal:

  • abdominal cramping
  • diarrhea
  • dilated pupils
  • goose bumps
  • nausea
  • vomiting

Stop taking opiates suddenly

Stopping opiate use suddenly and on your own is not only against many doctors’ recommendations, but it can be dangerous.

While you may succeed from staying away from using for several days, withdrawal symptoms can be extremely harsh and too much to handle. When you relapse quickly after a sudden opiate discontinuation, you may also be risking your life. After only several days, your level of opiate tolerance gets substantially lower than it was before. This puts you in a risk of overdose, in case you take your previous dose.

Stop taking opiates cold turkey

Cold turkey is NOT a recommended alternative for quitting opiates. The risk of relapse is actually the highest among users who decide to go cold turkey off of opiates. Although they may start off with a high level of self esteem and determination, the strong and intensively unpleasant withdrawal symptoms can quickly change their mind and motivation. If you are considering going cold turkey off opiates you should know that you increase your chances for going through extremely unpleasant withdrawal, as well as relapsing.

How to stop taking opiates safely?

It is best to consult your doctor first when you feel like you want to stop taking opiates. Your doctor will most likely recommend an opiate addiction treatment program. Entering addiction treatment is considered the safest way of quitting, and it consists of 4 steps:

1. Medically assisted and monitored opiate detox to free your body from opiates.
2. Opiate replacement therapy that includes medications such as buprenorphine or methadone that help trick your body into thinking that the previously abused opiate is still present in your system.
3. Professional treatment with a therapist specializing in addiction.
4. Opiate addiction support groups that you can join to meet and interact with people who have gone through the same struggles as you.

How to stop taking opiates questions

Still have questions about stopping opiates? Please leave your questions, comments, or experiences in the section below. We try to respond to all legitimate questions personally and promptly, or refer you to professionals who can help.

Reference sources: Medline Plus: Opiate and opioid withdrawal
U.S Department of Veterans Affairs: Pain: Opioid Tapering

Photo credit: Marco Brondi

Leave a Reply

5 Responses to “How to stop taking opiates?
Deborah
6:49 pm January 18th, 2017

I stopped opiates Christmas eve after being on them for 5 years. I had a nerve burn in April and pain subsided, I had quit breakthrough doses but still talking 15 mg twice a day, slow release. I am still having severe diarrhea, how long does this last. I did go cold turkey, I had gone down to 10 mg slow release but I only took it once a day when it was gone I stopped. I go through one day with no diarrhea then have many days I can’t leave the house.

Kek
12:43 pm November 6th, 2017

Well I wanted to know if I already have passing out episodes and bulimia is it wise to go cold turkey off of opiates?and exactly what am I suppose to say to my doctor? Will he make me go cold turkey or what cause I been on pills for12 years

Lydia @ Addiction Blog
3:33 pm November 9th, 2017

Hi Kek. The best way to quit opiates is by slowly reducing the daily dose. I suggest that you consult with your doctor to help you plan an individualized tapering plan.

Blake
2:02 am January 16th, 2018

I have been taking 300mg of Tramadol daily for 5 years. My doctor assured me when I started that it was a safe alternative to other opiate medications as it was non-addictive.There is no euphoria associated with taking this drug but I believe now that the physiological symptoms may be similar. I have tried a few times to quit cold turkey and find it is impossible to quit as all of the same symptoms of other opiate medications occur…exhaustion, severe mental cloudiness, lack of coordination, insomnia, etc. Is this normal for this kind of drug or am I some kind of anomaly? I desperately want to stop taking this medication and see where I am regarding my spinal stenosis. And I want to regain control of my life and body as I feel this medication has had an effect on my personality. Also, my family doctor may not be much help with this issue. I had to go to a clinic for a referral to see a specialist just to get a diagnosis after 10 years of pain and back issues as he was reluctant to even look into it. He told me it was just age catching up with me but the problems began in my 20’s and progressed as the years went by. His answer on quitting is that I may just be tired for a few days and then be fine. Whatever route i take will likely be through the specialist I originally saw for the diagnosis provided he is still practicing in my area.
Any thoughts on this would be appreciated….thanks.

Lydia @ Addiction Blog
3:49 pm January 25th, 2018

Hi Blake. Tramadol dependence is possible, and you may experience withdrawal symptoms when you lower the dose or completely stop taking it. I suggest that you consult with a doctor to help you plan an individualized tapering schedule. Also, download our free e-book ‘How To Quit Opioid Painkillers’ to learn more about the quitting process and how to address it: https://addictionblog.org/ebooks/how-to-quit-opioid-painkillers/

Leave a Reply